MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BIOPSY FORCEPS FB-433D

AOMORI OLYMPUS CO., LTD. SINGLE USE BIOPSY FORCEPS FB-433D
Model Number FB-433D
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Air Embolism (1697); Dyspnea (1816); Fever (1858); Headache (1880); Hemoptysis (1887); Hemorrhage/Blood Loss/Bleeding (1888); Hypoxia (1918); Unspecified Infection (1930); Pneumothorax (2012); Vomiting (2144); Sore Throat (2396); Respiratory Failure (2484); Bronchospasm (2598); Fibrosis (3167); Syncope/Fainting (4411); Pleural Empyema (4459); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 09/11/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus medical systems corp.(omsc) received a literature titled "thirty-day complications, unplanned hospital encounters, and mortality after endosonography and/or guided bronchoscopy: a prospective study." background and objective: limited data exist regarding the adverse events of advanced diagnostic bronchoscopy, with most of the available information derived from retrospective datasets that primarily focus on early complications.Methods: we conducted a 15-month prospective cohort study among consecutive patients undergoing endosonography and/or guided bronchoscopy under general anesthesia.We evaluated the 30-day incidence of severe complications, any complication, unplanned hospital encounters, and deaths.Additionally, we analyzed the time of onset (immediate, within 1 h of the procedure; early, 1 h¿24 h; late, 24 h¿30 days) and identified risk factors associated with these events.Results: thirty-day data were available for 697 out of 701 (99.4%) enrolled patients, with 85.6% having suspected malignancy and multiple comorbidities (median charlson comorbidity index (iqr): 4 (2¿5)).Severe complications occurred in only 17 (2.4%) patients, but among them, 10 (58.8%) had unplanned hospital encounters and 2 (11.7%) died within 30 days.A significant proportion of procedure-related severe complications (8/17, 47.1%); unplanned hospital encounters (8/11, 72.7%); and the two deaths occurred days or weeks after the procedure.Low-dose attenuation in the biopsy site on computed tomography was independently associated with any complication (or: 1.87; 95% ci 1.13¿3.09); unplanned hospital encounters (or: 2.17; 95% ci 1.10¿4.30); and mortality (or: 4.19; 95% ci 1.74¿10.11).Within the 30-day follow-up period, 24 patients died (3.4% all-cause mortality), but only 2 deaths were considered related to the procedure (0.29% procedure-related mortality) (table 4).One patient developed a coma due to an air embolism during a combined endosonography and guided bronchoscopy procedure.During the icu stay, the patient experienced respiratory failure requiring intubation and mechanical ventilation due to bilateral pneumonia.He ultimately died 28 days after the procedure, with septic shock identified as the final cause of death.The second patient died 19 days after a combined endosonography and guided bronchoscopy procedure due to an acute exacerbation of idiopathic pulmonary fibrosis (ipf).Of note, the majority of patients had an underlying malignancy (85.6%) and multiple comorbidities, with a median charlson comorbidity index (cci) of 4 (iqr 2¿5).Out of the 456 patients who were ultimately diagnosed with primary lung cancer, 47 (10.3%) were classified as being in stage i, 37 (8.1%) in stage ii, 96 (21.1%) in stage iii, and the majority in stage iv (261, 57.2%); the remaining 15 (3.3%) patients underwent endosonography and/or guided bronchoscopy, as they were found to have a suspected relapse of a previously treated lung cancer.Conclusions: severe complications arising from endosonography and guided bronchoscopy, although uncommon, have significant clinical consequences.A substantial proportion of adverse events occur days after the procedure, potentially going unnoticed and exerting a negative clinical impact if a proactive surveillance program is not implemented.Type of adverse events/number of patients: event 1:immediate, severe, complications (air embolism (1), bleeding grade >=3 (1)) (table 2) event 2:immediate, mild/moderate, complications (laryngobronchospasm (17), bleeding grade <=2 (16), transient but sustained hypoxemia (3)) (table 2).Event 3:early, severe, complications (respiratory failure (4), pneumothorax (1), acute coronary syndrome (1)) (table 2).Event 4:early, mild/moderate, complications (*fever(7), transient (<24 h) respiratory failure (2), persistent sore throat (2), vasovagal syncope (1), persistent headache/vomiting (1)) (table 2).Event 5:late, severe, complications (pulmonary infection (2), severe hemoptysis (2), pulmonary infection and empyema (1), mediastinitis (1), acute exacerbation of pulmonary fibrosis (1), respiratory failure (1)) (table 2).Event 6:late, mild/moderate, complications (hemoptysis (9), *fever (7), worsening dyspnea (4)) (table 2).Event 7:**unplanned hospital encounters (uhe) (11) (table 4).Event 8:death (non-procedure related (22), procedure related (2)) (table 4).Fever was defined as > 38 c occurring after the procedure, with a duration > 12 h and requiring antibiotic treatment because of a lack of response to paracetamol.**causes of procedure-related unplanned hospital encounters included: respiratory failure (2), severe hemoptysis (2), pneumonia (1), mediastinitis (1), sepsis from lung abscess (1), pneumonia with empyema (1), coma due to air embolism (1), acute exacerbation of ipf (1), persistent headache/vomiting (1).This literature article requires 12 reports.The related patient identifiers are as follows: 1.(b)(6): bf-uc260fw (procedure-related deaths).2.(b)(6): na-201sx-4021 (procedure-related deaths).3.(b)(6): bf-p190 (procedure-related deaths).4.(b)(6): um-s20-17s (procedure-related deaths).5.(b)(6): fb-433d (procedure-related deaths).6.(b)(6): na-1c-1 (procedure-related deaths).7.(b)(6): bf-uc260fw (adverse events).8.(b)(6): na-201sx-4021 (adverse events).9.(b)(6): bf-p190 (adverse events).10.(b)(6): um-s20-17s (adverse events).11.(b)(6): fb-433d (adverse events).12.(b)(6): na-1c-1 (adverse events).This medwatch report is for patient identifier (b)(6).There is no report of any olympus device malfunction in any procedure described in this study.
 
Additional Manufacturer Narrative
Since the literature described "forceps biopsy (fb-231d.A and/or fb-433d)", olympus selected "fb-433d" as a representative product.Health effect - clinical code 4581 is used to code for acute coronary syndrome and mediastinitis.The suspect device has not been returned to olympus.Additional information has been requested.The literature is attached for additional information.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.
 
Event or Problem Description
An olympus device did not malfunction during any of the procedures described in the literature article.In addition, an olympus device did not cause or contribute to any of the adverse events.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the serial and/or lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Therefore, the root cause cannot be determined.This supplemental report includes a correction to g2 to provide information that was inadvertently not included on the initial medwatch.Also, additional information received from the author has been added to b5.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE BIOPSY FORCEPS FB-433D
Common Device Name
SINGLE USE BIOPSY FORCEPS
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17911520
Report Number9614641-2023-01501
Device Sequence Number12418886
Product Code EOQ
UDI-Device Identifier04953170394539
UDI-Public04953170394539
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K172726
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFB-433D
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2023
Supplement Date Received by Manufacturer12/05/2023
Initial Report FDA Received Date10/11/2023
Supplement Report FDA Received Date12/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown